Prednisolone pick-me-ups?

Thanks - I think - to a long period on a *stable* daily dose of 7mg prednisolone, I have had a good couple of weeks. But last night, I had a poor night, hardly sleeping at all. This morning, I feel really rough, with the same symptoms of nausea, sweating and shaking I had when I was reducing my dose (too quickly).

I wondered whether I could add an extra couple of mgs of prednisilone to my morning dose? Just as a one-off. Would that help? Or would it be foolish? Rather than do the experiment myself, I wondered if anyone has any thoughts or experience?

Thanks

Last edited by

16 Replies

oldest β€’ newest
  • Can't wait to read the replies from more experienced patients

    When I started taking daily low dose pred, I was prescribed 3 x 4 week 10mg pred tapers per year, dropping by 2.5 mg each week: i.e. Week 1 = 10mg daily, week 2 = 7.5mg etc

    Within a couple of years I was on daily myco + 4-5mg pred as my daily therapeutic level combined therapy treatment plan alongside hydroxy & amitrip

    Now lupus clinic likes us to constantly try to decrease our therapeutic pred dose by .5mg on a daily alternating tapering system in which we maintain each alternating dose level for 4 weeks before dropping another .5mg until we can't manage a lower dose i.e. I've been on 5mg one day & 4.5mg the next for months 2016-2017.

    BUT, now we're so familiar with my "pattern of symptomatology", we've agreed that i can up to 10mg when my characteristic neuro cerebral flares or vasculitic rashes hit, tapering down the way I did with those original 4 week 10mg tapers until I hit my therapeutic dosage i.e. This week I upped to 10mg daily, next week I'll be on 7.5mg daily & the following week I'll hopefully be over the flare and feeling ok on 5mg alternating with 4.5mg daily again.

    This way of managing my low dose pred has worked v effectively for several years now...if it didn't work, Rheumatology & I would think again

    Hope something in there is useful...

    πŸ€πŸ˜˜πŸ€πŸ˜˜ coco

  • Thanks, coco. This is the sort of hard-won experience that is so useful to the rest of us. I have been wondering about how far it is possible to treat prednisilone as if it were a natural hormone and trying to vary the dose according to daily "need" - within reason, of course.

    Today's horribleness is particularly unwelcome as I am so looking forward to that gig on Monday. I am wondering whether I should take a few extra mgs that morning, prior to starting the journey there, and even whether I could take a few spare tabs in case I feel myself "crashing" later. Or maybe I should "Just Say No, Kids".

  • it's a b****r! You're an experienced & well informed adult. You know how to weigh up these decisions πŸ€·β€β™€οΈ. Like I've said: I cannot wait to read the replies from those more experienced than me

    I'd never have tried this without my medics' OK. Strictly speaking we DO need our gp &/or rheumy's instruction before we try this sort of thing out. E.g. I watched my crohns husband adjust his daily pred dose for 20 something years: his gastroenterologist & gp had given him the ok to adjust low dose pred....being able to adjust made it possible for him to pursue his career in urban planning & landscape architecture + be an active family man & good friend to many....without going through the palaver involved in frequent discussions with medics about these sort of low dose tweaks.

    I had to wait several years to earn their trust, but now I have my medics' instruction & I'm doing this OK myself ....not long ago, my husband spent 2 + years clawing his way off pred when he & his medics thought the time had finally come to see if the crohns was in remission. 😏 Watching him go through that has given me a Healthy Respect for certain NHS prescribing & treatment protocols

    πŸ‘πŸ‘πŸ‘πŸ‘My medics ENTRUSTING me with this little bit of latitude to use my own discretion in a "reasonable" way (up to a point πŸ˜‰) makes me feel better about being on my low dose pred plan.....and has improved my quality of life HUGELY. In return, I keep a detailed daily log of my pred doses & symptoms, which I bring to all Rheumatology appts. It is what it is: give & take ....and I'm friends with other lupus patients at my clinic who do the same

    πŸ™‡β€β™€οΈπŸ€πŸ˜˜

  • I would - but then, I'm in a very different place. One or two days of a bit extra is never going to harm, no slow reduction needed, and if it makes life worth living it really shouldn't be complained about. That is the purpose of the stuff after all. If it doesn't work, you know not to try it again.

  • Thanks PMRpro. I like that attitude - at times, it feels as though I am the servant of the drugs, rather than the other way round!

  • I'm with pro. It really shouldn't hurt for a day or two and for just a Couple of mgs. If it makes you feel better than that's what it's all about. I up mine when I feel I need it just by a little then drop back down and continue on the plan. Why suffer when help is at hand. Having said that though, if it makes you feel safer, then perhaps give your GP a call Monday morning just to be sure. Hope you feel better soon X

  • Thanks, Georgie-girl, that is good to hear. I don't think I'll bother the GP, as there is only really one answer that I would listen to....

    Do you find that you get obvious relief from a one off dose, or is it more about reassurance?

    Oh, and do you get a hangover the next day?

  • Only if I drink too much...

  • its all that elderflower cordial i expect

  • Funnily enough, it is used in a very popular summer drink here: elderflower cordial diluted with sparkling wine and a splash of fizzy water, served over ice and mint :-)

  • I think reassurance is probably a factor but I do believe I get relief. Maybe it is just in my mind but if if works then hey! I usually up it for a couple of days then drop back down and it helps me over the bad bits. No hangover though. I know steroids are called potent, toxic and all the other horrible things that's said about them, but they are also wonderful things if not abused so I think it's just about knowing your own body, your own reaction to them and what works for you. Getting the balance right when needed.

  • sounds good, thank you G-g

  • I have biliary and pancreatic involement with my variety of autoimmune thing. Basically I can hardly eat any protein at all and diet is very very restricted.

    When I up the steroids a little I can miraculously eat again.

    So when there is a family event and a meal out ,I up the steroids for two days. I am on 2.5 Pred dailly plus injection of 80 mg every 10 weeks.

    So I up it to 5mg then after a couple of days go back down to the usual. My GP is perfectly happy with me doing that and it has meant I can join in the family fun and feel less miserable about being ill all the time.

    You do feel you are a wee bit more in control of how you are and what you can actually plan of your life. Having said that I am also knackered after the famly get together, but gosh it is so worth it to be able to join in and feel part of life again, even if just for a wee while.

  • Thanks cuttysark, that feeling of being completely helpless and at the whim of either our ilness or our meds is what I am trying to fight. As you say, even if we have to pay back aferwards, it's sometimes worth it x

  • This discussion has helped me a lot, Mike: thanks v much for posting

    Did you up your pred & get to the event? Am hoping yes...πŸ€πŸ˜˜

  • I have been reducing my prednisilone in take to every other day but you have to stick to a regular routine with it. I take 5mg every other day but be careful. I write it on my fridge so I remember. It is a steriod after all. Best of luck and I hope you feel better soon. I have SLE and have had for 20 years.

You may also like...